HealthSearch

Health Guide

Ibuprofen and famotidine (Oral route)

Pronunciation:

eye-bue-PROE-fen, fam-OH-ti-deen

Brand Names:

  • Duexis

Dosage Forms:

  • Tablet

Warnings:

Oral route(Tablet)

NSAIDs cause an increased risk of serious cardiovascular thrombotic events, including myocardial infarction and stroke, which can be fatal. This risk may occur early in treatment and may increase with duration of use. Famotidine/ibuprofen is contraindicated in the setting of coronary artery bypass graft surgery. NSAIDs cause an increased risk of serious gastrointestinal (GI) adverse events including bleeding, ulceration, and perforation of the stomach or intestines, which can be fatal. These events can occur at any time during use and without warning symptoms. Elderly patients and patients with a prior history of peptic ulcer disease and/or GI bleeding are at greater risk for serious GI events .

Classifications:

Pharmacologic—

NSAID

Chemical—

Propionic Acid (class)

Uses of This Medicine:

Ibuprofen and famotidine combination is used to relieve the symptoms of rheumatoid arthritis and osteoarthritis. It is used for patients who have an increased risk for stomach ulcers and who need to take a nonsteroidal anti-inflammatory drug (NSAID) for arthritis.

Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID) that is used to treat pain, inflammation, swelling, stiffness, and joint pain. Famotidine is a histamine H2-receptor antagonist or H2-blocker. It works by decreasing the amount of acid produced by the stomach.

This medicine is available only with your doctor's prescription.

Before Using This Medicine:

In deciding to use a medicine, the risks of taking the medicine must be weighed against the good it will do. This is a decision you and your doctor will make. For this medicine, the following should be considered:

Allergies—

Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.

Children—

Appropriate studies have not been performed on the relationship of age to the effects of ibuprofen and famotidine combination in the pediatric population. Safety and efficacy have not been established.

Older adults—

Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of ibuprofen and famotidine combination in the elderly. However, elderly patients are more likely to have age-related heart, stomach, or kidney problems, which may require caution and an adjustment in the dose for patients receiving this medicine.

Breast-feeding—

There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.

Other medicines—

Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose, or other precautions may be necessary. When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.

  • Amifampridine
  • Amisulpride
  • Bepridil
  • Cisapride
  • Dronedarone
  • Ketorolac
  • Mesoridazine
  • Pimozide
  • Piperaquine
  • Saquinavir
  • Sparfloxacin
  • Terfenadine
  • Thioridazine
  • Ziprasidone

Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Abciximab
  • Aceclofenac
  • Acemetacin
  • Acenocoumarol
  • Amiloride
  • Amineptine
  • Amiodarone
  • Amitriptyline
  • Amitriptylinoxide
  • Amoxapine
  • Amprenavir
  • Amtolmetin Guacil
  • Anagrelide
  • Apixaban
  • Ardeparin
  • Argatroban
  • Aripiprazole
  • Aripiprazole Lauroxil
  • Arsenic Trioxide
  • Aspirin
  • Atazanavir
  • Balsalazide
  • Bemiparin
  • Bendroflumethiazide
  • Benzthiazide
  • Betamethasone
  • Betrixaban
  • Bismuth Subsalicylate
  • Bivalirudin
  • Bromfenac
  • Budesonide
  • Bufexamac
  • Bumetanide
  • Bupropion
  • Buserelin
  • Cangrelor
  • Celecoxib
  • Certoparin
  • Chlorothiazide
  • Chlorthalidone
  • Choline Magnesium Trisalicylate
  • Choline Salicylate
  • Cilostazol
  • Citalopram
  • Clarithromycin
  • Clomipramine
  • Clonixin
  • Clopamide
  • Clopidogrel
  • Clozapine
  • Cortisone
  • Crizotinib
  • Cyclopenthiazide
  • Cyclosporine
  • Dabigatran Etexilate
  • Dabrafenib
  • Dalteparin
  • Danaparoid
  • Dasatinib
  • Deflazacort
  • Degarelix
  • Delamanid
  • Delavirdine
  • Desipramine
  • Desirudin
  • Deslorelin
  • Desmopressin
  • Desvenlafaxine
  • Deutetrabenazine
  • Dexamethasone
  • Dexibuprofen
  • Dexketoprofen
  • Diazoxide
  • Dibenzepin
  • Diclofenac
  • Diflunisal
  • Digoxin
  • Dipyridamole
  • Dipyrone
  • Domperidone
  • Donepezil
  • Dothiepin
  • Doxepin
  • Droxicam
  • Duloxetine
  • Edoxaban
  • Efavirenz
  • Enoxaparin
  • Eplerenone
  • Epoprostenol
  • Eptifibatide
  • Erlotinib
  • Escitalopram
  • Ethacrynic Acid
  • Etodolac
  • Etofenamate
  • Etoricoxib
  • Felbinac
  • Fenoprofen
  • Fepradinol
  • Feprazone
  • Feverfew
  • Floctafenine
  • Fluconazole
  • Flufenamic Acid
  • Fluocortolone
  • Fluoxetine
  • Flurbiprofen
  • Fluvoxamine
  • Fondaparinux
  • Fosamprenavir
  • Foscarnet
  • Furosemide
  • Gefitinib
  • Ginkgo
  • Gonadorelin
  • Goserelin
  • Gossypol
  • Heparin
  • Histrelin
  • Hydrochlorothiazide
  • Hydrocortisone
  • Hydroflumethiazide
  • Hydroxychloroquine
  • Hydroxyzine
  • Ibuprofen
  • Iloprost
  • Imipramine
  • Indapamide
  • Indomethacin
  • Ivabradine
  • Ketoconazole
  • Ketoprofen
  • Ledipasvir
  • Lepirudin
  • Leuprolide
  • Levofloxacin
  • Levomilnacipran
  • Lithium
  • Lofepramine
  • Lornoxicam
  • Loxoprofen
  • Lumiracoxib
  • Magnesium Salicylate
  • Meadowsweet
  • Meclofenamate
  • Mefenamic Acid
  • Melitracen
  • Meloxicam
  • Mesalamine
  • Methadone
  • Methotrexate
  • Methyclothiazide
  • Methylprednisolone
  • Metolazone
  • Metronidazole
  • Milnacipran
  • Morniflumate
  • Moxifloxacin
  • Nabumetone
  • Nadroparin
  • Nafarelin
  • Naproxen
  • Nefazodone
  • Nepafenac
  • Niflumic Acid
  • Nimesulide
  • Nimesulide Beta Cyclodextrin
  • Nortriptyline
  • Olsalazine
  • Ondansetron
  • Opipramol
  • Oxaprozin
  • Oxyphenbutazone
  • Panobinostat
  • Paramethasone
  • Parecoxib
  • Parnaparin
  • Paroxetine
  • Pasireotide
  • Pazopanib
  • Pemetrexed
  • Pentosan Polysulfate Sodium
  • Pentoxifylline
  • Phenindione
  • Phenprocoumon
  • Phenylbutazone
  • Phenyl Salicylate
  • Piketoprofen
  • Pimavanserin
  • Piroxicam
  • Pitolisant
  • Polythiazide
  • Posaconazole
  • Pralatrexate
  • Prasugrel
  • Prednisolone
  • Prednisone
  • Proglumetacin
  • Propyphenazone
  • Proquazone
  • Protein C
  • Protriptyline
  • Quetiapine
  • Reboxetine
  • Reviparin
  • Ribociclib
  • Rilpivirine
  • Rivaroxaban
  • Rofecoxib
  • Salicylamide
  • Salicylic Acid
  • Salsalate
  • Sertraline
  • Sevoflurane
  • Sibutramine
  • Sodium Salicylate
  • Sotalol
  • Spironolactone
  • Sulfasalazine
  • Sulindac
  • Sulpiride
  • Tacrolimus
  • Tenoxicam
  • Tianeptine
  • Tiaprofenic Acid
  • Ticagrelor
  • Ticlopidine
  • Tinzaparin
  • Tirofiban
  • Tizanidine
  • Tolazoline
  • Tolfenamic Acid
  • Tolmetin
  • Torsemide
  • Treprostinil
  • Triamterene
  • Trichlormethiazide
  • Trimipramine
  • Triptorelin
  • Trolamine Salicylate
  • Valdecoxib
  • Vandetanib
  • Vemurafenib
  • Venlafaxine
  • Vilazodone
  • Vinflunine
  • Vismodegib
  • Vorapaxar
  • Vortioxetine
  • Warfarin
  • Xipamide
  • Zuclopenthixol

Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.

  • Acebutolol
  • Alacepril
  • Amikacin
  • Atenolol
  • Azilsartan
  • Azilsartan Medoxomil
  • Benazepril
  • Betaxolol
  • Bisoprolol
  • Candesartan
  • Captopril
  • Carteolol
  • Carvedilol
  • Cefditoren Pivoxil
  • Cefpodoxime Proxetil
  • Celiprolol
  • Cilazapril
  • Cyclosporine
  • Delapril
  • Enalapril
  • Enalaprilat
  • Eprosartan
  • Esmolol
  • Fosinopril
  • Imidapril
  • Irbesartan
  • Labetalol
  • Levobunolol
  • Lisinopril
  • Losartan
  • Metipranolol
  • Metoprolol
  • Moexipril
  • Nadolol
  • Nebivolol
  • Olmesartan
  • Oxprenolol
  • Penbutolol
  • Pentopril
  • Perindopril
  • Pindolol
  • Practolol
  • Propranolol
  • Quinapril
  • Ramipril
  • Sotalol
  • Spirapril
  • Telmisartan
  • Temocapril
  • Timolol
  • Trandolapril
  • Valsartan
  • Zofenopril

Other interactions—

Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.

Other medical problems—

The presence of other medical problems may affect the use of this medicine. Make sure you tell your doctor if you have any other medical problems, especially:

  • Anemia or
  • Bleeding problems or
  • Congestive heart failure or
  • Crohn's disease, history of or
  • Dehydration or
  • Edema (fluid retention or swelling) or
  • Heart attack, recent or history of or
  • Heart or blood vessel disease or
  • Hyperkalemia (high potassium in the blood) or
  • Hypertension (high blood pressure) or
  • Hypovolemia (low amount of blood) or
  • Liver disease or
  • Stomach ulcers or bleeding, history of or
  • Stroke, history of or
  • Systemic lupus erythematosus (autoimmune disease) or
  • Ulcerative colitis, history of—Use with caution. May make these conditions worse.
  • Aspirin-sensitive asthma or
  • Aspirin sensitivity, history of or
  • Kidney disease, severe—Should not be used in patients with these conditions.
  • Heart surgery (eg, coronary artery bypass graft [CABG])—Should not be used to relieve pain right before or after the surgery.
  • Kidney disease—Use with caution. The effects may be increased because of slower removal of famotidine from the body.

Proper Use of This Medicine:

Use this medicine exactly as ordered by your doctor. Do not use more of it, do not use it more often, and do not use it for a longer time than ordered by your doctor. To do so may increase the chance of unwanted effects, especially in elderly patients.

This medicine comes with a Medication Guide. Read and follow these instructions carefully. Ask your doctor or pharmacist if you have any questions.

Swallow the tablet whole. Do not break, crush, divide, or chew it.

This medicine contains ibuprofen. Do not take this medicine with other products containing ibuprofen.

Do not substitute this medicine with single-ingredient products of ibuprofen and famotidine. Use only the brand of this medicine that your doctor prescribed. Different brands may not work the same way.

Dosing—

The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.

The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.

  • For oral dosage form (tablets):
    • For rheumatoid arthritis and osteoarthritis:
      • Adults—One tablet three times a day.
      • Children—Use and dose must be determined by your doctor.

Missed dose—

If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.

Storage—

Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing.

Keep out of the reach of children.

Do not keep outdated medicine or medicine no longer needed.

Ask your healthcare professional how you should dispose of any medicine you do not use.

Precautions While Using This Medicine:

It is very important that your doctor check your progress at regular visits while you are using this medicine. This will allow your doctor to see if the medicine is working properly and to decide if you should continue to use it. Blood and urine tests may be needed to check for unwanted effects.

Ibuprofen may increase your risk of having a heart attack or stroke. This is more likely in people who already have heart disease. People who use this medicine for a long time might also have a higher risk. Check with your doctor right away if you are having chest pain or discomfort, nausea or vomiting, pain or discomfort in the arms, jaw, back, or neck, shortness of breath, slurred speech, or weakness.

Ibuprofen may cause bleeding in your stomach or intestines. This problem can happen without warning signs. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, if you are over 60 years of age, are in poor health, or are using certain other medicines (such as steroids or a blood thinner).

Check with your doctor right away if you have pain or tenderness in the upper stomach, pale stools, dark urine, loss of appetite, nausea, vomiting, or yellow eyes or skin. These could be symptoms of a serious liver problem.

Your blood pressure might get too high while you are using this medicine. This may cause headaches, dizziness, or blurred vision. You might need to measure your blood pressure at home. If you think your blood pressure is too high, call your doctor right away.

If you are rapidly gaining weight, having shortness of breath, chest pain or discomfort, extreme tiredness or weakness, irregular breathing, irregular heartbeat, or excessive swelling of the hands, wrist, ankles, or feet, check with your doctor immediately. These may be symptoms of heart problems or your body keeping too much water.

Check with your doctor right away if you have the following symptoms while using the medicine: blood in the urine, decrease in the frequency or amount of urine, an increase in blood pressure, increased thirst, loss of appetite, lower back or side pain, nausea, swelling of the face, fingers, or lower legs, troubled breathing, unusual tiredness or weakness, vomiting, or weight gain. These may be symptoms of a serious kidney problem.

This medicine may cause a serious type of allergic reaction, called anaphylaxis. This can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash, itching, hoarseness, trouble breathing, trouble swallowing, or any swelling of your hands, face, or mouth while you are using this medicine.

Serious skin reactions can occur with this medicine. Check with your doctor right away if you have blistering, peeling, or loosening of the skin, red skin lesions, severe acne or skin rash, sores or ulcers on the skin, or fever or chills while you are using this medicine.

Using this medicine during the later part of pregnancy can harm your unborn baby. If you think you have become pregnant while using this medicine, tell your doctor right away.

Some people who have used this medicine had symptoms of meningitis. If you have fever, headache, nausea, vomiting, and stiff neck or back while using this medicine, check with your doctor right away.

Check with your doctor right away if blurred vision, difficulty with reading, or any other change in vision occurs during or after your treatment. Your doctor may want your eyes be checked by an ophthalmologist (eye doctor).

Before having any kind of surgery or medical tests, tell your doctor that you are using this medicine. It may be necessary for you to stop the medicine for a while, or to change to a different medicine before your procedure.

Do not take other medicines unless they have been discussed with your doctor. This includes prescription or nonprescription (over-the-counter [OTC]) medicines and herbal or vitamin supplements.

Side Effects of This Medicine:

Along with its needed effects, a medicine may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.

Check with your doctor immediately if any of the following side effects occur:

Less common
Bladder pain
bloating or swelling of the face, arms, hands, lower legs, or feet
bloody or black, tarry stools
blurred vision
chills
clay-colored stools
cloudy urine
constipation
cough
dark-colored urine
diarrhea
difficult, burning, or painful urination
dizziness
fever
frequent urge to urinate
general feeling of discomfort or illness
general feeling of tiredness or weakness
headache
heartburn
indigestion
itching or rash
joint pain
light-colored stools
loss of appetite
lower back or side pain
muscle aches and pains
nausea
nervousness
pale skin
pounding in the ears
rapid weight gain
runny nose
severe stomach pain
shivering
slow or fast heartbeat
sore throat
stomach pain, continuing
stomach pain, cramping, or burning
sweating
tingling of the hands or feet
trouble sleeping
troubled breathing with exertion
unpleasant breath odor
unusual bleeding or bruising
unusual tiredness or weakness
unusual weight gain or loss
vomiting
vomiting of blood or material that looks like coffee grounds
yellow eyes or skin
Incidence not known
Blistering, peeling, or loosening of the skin
change in consciousness
confusion as to time, place, or person
cracks in the skin
darkening of the skin
depression
dry mouth
fainting
hallucinations
holding false beliefs that cannot be changed by fact
loss of consciousness
loss of heat from the body
pain in the lower back or side
pain in the chest, groin, or legs, especially calves of the legs
red skin lesions, often with a purple center
red, irritated eyes
red, swollen skin
scaly skin
seizures
severe headaches of sudden onset
sores, ulcers, or white spots in the mouth or on the lips
stiff neck or back
sudden loss of coordination
sudden onset of shortness of breath for no apparent reason
sudden onset of slurred speech
sudden vision changes
thirst
unusual excitement, nervousness, or restlessness

Some side effects may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your health care professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:

Less common
Back pain
belching
body aches or pain
cough producing mucus
difficulty having a bowel movement
difficulty with moving
ear congestion
loss of voice
muscle stiffness
pain or tenderness around the eyes and cheekbones
sneezing
stuffy nose

Other side effects not listed may also occur in some patients. If you notice any other effects, check with your healthcare professional.

Call your doctor for medical advice about side effects. You may report side effects to the FDA at 1-800-FDA-1088.


Last Updated: 8/4/2017
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.

Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M